MAUDE Adverse Event Report: MEDTRONIC IRELAND VALIANT CAPTIVIA - CW; SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT

MEDTRONIC IRELAND VALIANT CAPTIVIA - CW; SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT
Model Number VAMC3030C100TU
Medical Device Problem Codes Migration or Expulsion of Device (1395); Malposition of Device (2616)
Health Effect - Clinical Codes Cardiac Arrest (1762); Death (1802); Occlusion (1984); Pain (1994); Renal Failure (2041); Obstruction/Occlusion (2422)
Date of Event 01/30/2018
Type of Reportable Event Death
Additional Manufacturer Narrative
If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
A valiant thoracic stent graft system was implanted for the endovascular treatment of a coarctic thoracic aorta.It was reported, sometime after the procedure the patient experienced a rise in baseline creatine levels and white blood cell count.Kub showed the stent graft system had migrated distally to the level of the l1-l2, and was now impeding bloodflow to the visceral blood vessels.On (b)(6) 2018, the patient experienced cardiac arrest and cpr was administered.The physician decided to explant the stent graft system, an exploratory laparotomy was also performed to assess the condition of the small and large bowel functions and a wound vac was placed.The patient was transferred to icu after the procedure and was continued to be monitored.It was reported that the patient expired from multisystem organ failure following abdominal exposure and explant of thoracic endograft.As per the physician the cause of the event cannot be determined.No additional clinical sequelae were reported.
 
Additional Manufacturer Narrative
Device evaluation summary: the device was explanted during surgical conversion, 4 days after implant, due to stent graft distal migration with resulting coverage of the visceral vessels.The device was returned intact; no stent graft integrity issues were observed.The device was also confirmed to have met all valiant stent graft manufacturing specifications prior to shipment.Films review summary: pre-implant ct¿s confirmed that the patient had a coarctation (constriction) of the thoracic aorta, located ~30 ¿ 40mm caudal to the lsa.Within the coarctation, the thoracic flow lumen measured 18 ¿ 16mm in diameter and was tortuous containing two angulated (¿w¿-shaped) bends.Proximal to the restriction the thoracic diameter ranged from 23 ¿ 22mm, and distal to the coarctation the thoracic diameter ranged from 33 ¿ 31 ¿ 28 ¿ 26mm as it coursed distally down the descending thoracic to the origin of the celiac artery.Complete angiograms during implant and ct¿s post-implant were not available for return.Two (2) still angiograms with and without contrast immediately after implant revealed that a single valiant closed web stent graft was seen having been implanted across the coarctation, from just caudal to the lsa extending distally into the upper portion of the descending thoracic.There was minimal stent graft angulation and appeared to be adequate stent graft coverage across the coarctation, and the stent graft was patent appeared expanded within the coarctation.The approximate stent graft outer diameter along the proximal length of the stent graft to the coarctation gradually narrowed from 27 ¿ 19mm, and distal to this narrowed location the stent graft od expanded to 27mm and ranged in diameter from 27 ¿ 31mm along the remaining stent graft length.A single returned post-implant kub (unknown study date) revealed that the valiant had migrated distally.The precise anatomical location of the migrated device could not be determined from the image; however, the stent graft was now in a relatively straight portion of the aorta and may have been at the reported level of the l1 ¿ l2.The inability to visualize any visceral vessels did not permit the assessment of potential stent graft vessel coverage, and no scale was seen on the kub to allow for any stent graft measurements.Other than the migration, no other obvious stent graft issues were observed.Conclusion: analysis of the returned device did not reveal any stent graft integrity issues, and the limited returned films during implant and after the stent graft had migrated did not reveal any anatomical or stent graft characteristics that could explain the observed migration.It is unknown if the patient¿s pre-existing condition (coarctation) would have increased the likelihood of the migration.It is also unknown if implanting a single closed web straight stent graft across the coarctation, instead of a proximal free-flo (as per the ifu), may have contributed to the migration.If information is provided in the future, a supplemental report will be issued.
 
Additional Manufacturer Narrative
Additional information received; it was reported that the patient experienced sudden chest pain the same night following the index procedure.Acid reflux was reported, and bloodwork began to decline.The patient underwent dialysis after kidney failure and spent one week hospitalized.The patient suffered cardiac arrest and expired.Medtronic submits this report to comply with fda regulations 21 cfr parts 4 and 803.Medtronic has made reasonable efforts to provide as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.Medtronic will submit a supplemental report if additional relevant information becomes known.

Brand Name
VALIANT CAPTIVIA - CW
Common Device Name
SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT
Manufacturer (Section D)
MEDTRONIC IRELAND
parkmore business park west
galway
Manufacturer (Section G)
MEDTRONIC IRELAND
parkmore business park west
galway
Manufacturer Contact
alison sweeney
parkmore business park west
galway 
091708096
MDR Report Key7298733
Report Number2953200-2018-00285
Device Sequence Number11035520
Product Code MIH
UDI-Device Identifier00643169347205
UDI-Public(01)00643169347205(17)181020
Combination Product (Y/N)N
Initial Reporter StateNC
Initial Reporter CountryUS
PMA/510(K) Number
P100040
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2018
Device Explanted Year2018
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 05/08/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date10/20/2018
Device Model NumberVAMC3030C100TU
Device Catalogue NumberVAMC3030C100TU
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer02/05/2018
Is the Reporter a Health Professional? Yes
Initial Date Received by Manufacturer 02/02/2018
Supplement Date Received by Manufacturer03/09/2018
04/25/2025
Initial Report FDA Received Date02/27/2018
Supplement Report FDA Received Date04/03/2018
05/08/2025
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured10/20/2016
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Death;
Patient Age37 YR
Patient SexMale
Patient Weight212 KG